California, 2012

Flash Flood in California, April 13, 2012

April 13, 2012 · NWS VEF · 1 event in 1 county or zone

An unseasonably moist fetch of subtropical air fueled locally heavy rain which caused isolated damage over the Mojave Desert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

An unseasonably moist fetch of subtropical air fueled locally heavy rain which caused isolated damage over the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 13, 9:25 AM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 13, 9:25 AM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1025 AM PDT FRI APR 13 2012

.SYNOPSIS...A STORM SYSTEM WILL IMPACT THE REGION TODAY AND
SATURDAY...BRINGING GUSTY WINDS...EXTENSIVE VALLEY RAIN AND MOUNTAIN
SNOW ALONG WITH WELL BELOW NORMAL TEMPERATURES. CONDITIONS WILL
IMPROVE SUNDAY AS THE STORM EXITS TO THE EAST...THEN QUIET WEATHER
IS EXPECTED FOR MUCH OF NEXT WEEK WITH TEMPERATURES WARMING TO ABOVE
NORMAL.
&&

.UPDATE...WV IMAGERY INDICATING THE JET CORE SLIGHTLY LOWER THAN
PREVIOUS THOUGHT WHICH DOES NOT NECESSARILY BODE WELL FOR THE WIND
ADVISORY IN PLACE ACROSS MOJAVE DESERT...BUT DOES FOR PRECIPITATION
CHANCES ACROSS THE REGION. LATEST RADAR IMAGERY STARTING TO SHOW
DEVELOPMENT ACROSS SAN BERNARDINO AND WESTERN CLARK
COUNTIES...WHICH COINCIDES WELL WITH THE CURRENT FORECAST. ONLY
UPDATE WAS TO INCREASE CHANCES FOR THE LAS VEGAS VALLEY THIS
AFTERNOON AS ALL OPERATIONAL MODELS ARE INDICATING BETWEEN 0.15 AND
0.25 OF LIQUID FOR THE VALLEY...AND SREF POPS FOR VERIFYING QPF ARE
PEGGED AT 100%.  - KENNEDY-
&&

.AVIATION...FOR MCCARRAN...CIGS WILL CONTINUE TO LOWER TODAY AND ARE
EXPECTED TO DROP TO AROUND 5KFT BETWEEN LATE THIS AFTERNOON AND THIS
EVENING WITH SHOWERS LIKELY AND POSSIBLY A THUNDERSTORM NEAR
THE LAS VEGAS VALLEY. MOUNTAIN OBSCURATIONS WILL BE LIKELY OVER THE
SPRING MOUNTAINS THROUGH TONIGHT...AND OVER THE OTHER SURROUNDING
MOUNTAINS THIS EVENING BETWEEN 02Z AND 06Z. SOUTH TO SOUTHWEST WINDS
GUSTING 25-30 KNOTS SHOULD DECREASE 10 KNOTS OR SO PRECIPITATION
DEVELOPS THIS EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST WINDS 15-25KTS OVER MOST LOCATIONS THROUGH
TODAY WITH WINDS EXPECTED TO DIMINISH TO AROUND 10-20KTS BY LATE
AFTERNOON. PRECIPITATION AND LOWERING CEILINGS WILL SPREAD FROM WEST
TO EAST TODAY WITH SHOWERS AND THUNDERSTORMS REACHING SOUTHERN
NEVADA AND NORTHWEST ARIZONA LATE THIS AFTERNOON AND EVENING WITH
CIGS DROPPING TO AROUND 4-6K FEET AND EXTENSIVE MOUNTAIN
OBSCURATION. -ADAIR-
&&

.PREV DISCUSSION...
255 AM PDT FRI APR 13 2012

.SHORT TERM...IT IS ALREADY THE SECOND FRIDAY THE 13TH OF THE YEAR
AND THIS TIME THERE IS AT LEAST SOME METEOROLOGICAL JUSTIFICATION
FOR PARASKEVIDEKATRIAPHOBIA. SATELLITE AND AREA RADARS SHOW THE MAIN
STORM SYSTEM NEARING THE PACIFIC COAST WITH PRECIPITATION EXTENDING
AS FAR INLAND AS THE SIERRA CREST. AS THE STORM SWINGS INLAND
CONDITIONS WILL DETERIORATE OVER OUR AREA TODAY. PREVIOUS SHIFTS SET
THE TABLE WITH WINTER AND WIND PRODUCTS...AND CHOSE TO LEAVE THEM AS
IS FOR THIS PACKAGE. SNOW WILL INCREASE OVER THE SIERRA CREST THIS
MORNING AND CONTINUE INTO THIS EVENING AS THE MAIN PRECIP BAND
PASSES THROUGH...SO THE WINTER STORM WARNING THERE LOOKS GOOD. THIS
BAND...OR MORE LIKELY SOME REMNANT THEREOF...WILL PUSH THROUGH THE
CWA THIS AFTERNOON AND EVENING...THEN THE MAIN LOW WILL PASS THROUGH
TONIGHT AND SATURDAY MORNING. THE HIGHER TERRAIN AREAS WILL SEE THE
REMNANTS OF THE MAIN BAND FOLLOWED BY CONVECTIVE SNOW SHOWERS UNDER
THE MAIN LOW CENTER...SO THE WINTER WEATHER ADVISORIES ABOVE 5000
FEET LOOK GOOD. NOT SURE THE SIGNIFICANT PRECIP WILL MAKE IT AS FAR
SOUTH AS THE HUALAPAI MOUNTAINS...BUT ALSO NOT CONFIDENT ENOUGH TO
DROP THE ADVISORY. WINDS WILL BE PROBLEMATIC AS WELL. THERE IS SOME
MODEL DISAGREEMENT ON THE PLACEMENT OF THE JET AXIS OVER SOUTHERN
CALIFORNIA AND ARIZONA...AND IF IT ENDS UP A LITTLE FARTHER SOUTH
THAN EXPECTED...THE STRONG WINDS MAY NOT MATERIALIZE OVER OUR
DESERTS. HOWEVER...THERE SHOULD BE A DECENT SURFACE GRADIENT AND
EXCELLENT MIXING AS THE COLD AIR ALOFT MOVES IN...SO LEFT THE WIND
ADVISORIES IN PLACE. THERE IS SOME CONCERN THAT THE WIND ADVISORY
FOR CA ZONE 523 MAY NEED TO BE EXTENDED THROUGH MUCH OF
SATURDAY...BUT IT WOULD BE BEST TO MAKE THIS DECISION AFTER SEEING
WHAT ACTUALLY HAPPENS LATER TODAY. JUST IN CASE THE SNOW AND WINDS
WERE NOT ENOUGH...COLD AIR ALOFT WILL ALSO SUPPORT THUNDERSTORM
DEVELOPMENT OVER MUCH OF THE CWA THIS AFTERNOON AND IN AREAS NORTH
OF I-15 SATURDAY AFTERNOON. IF THE COLD POCKET ALOFT IS SUFFICIENT
TO SUSTAIN THUNDERSTORMS OVERNIGHT TONIGHT...HAIL WOULD BE A
CONCERN. THE MAIN STORM WILL EXIT STAGE RIGHT SATURDAY NIGHT...WITH
SKIES CLEARING OUT AND TEMPERATURES STARTING TO REBOUND ON SUNDAY.

.LONG TERM...WEAK RIDGING OVER THE REGION MONDAY WILL FLATTEN AS A
WEAK DISTURBANCE MOVES THROUGH THE PACIFIC NORTHWEST STATES MONDAY
NIGHT AND TUESDAY. THE FLOW IS EXPECTED TO STAY MAINLY ZONAL TUESDAY
THROUGH THE END OF THE WEEK WITH A COUPLE OF WEAK DISTURBANCES
MOVING TO THE NORTH. DRY CONDITIONS WITH TEMPERATURES CLOSE TO
NORMAL MONDAY AND TUESDAY AND THEN RISING TO ABOVE NORMAL WEDNESDAY
THROUGH FRIDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 9 AM PDT
     SATURDAY FOR NVZ015-018-019.
     WIND ADVISORY FROM NOON TODAY TO 1 AM PDT SATURDAY FOR
     NVZ021-022.
AZ...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 9 AM MST
     SATURDAY FOR AZZ001-003.
     WIND ADVISORY FROM NOON TODAY TO 1 AM MST SATURDAY FOR
     AZZ001>003-036.
CA...WINTER STORM WARNING FROM 6 AM TO 8 PM PDT TODAY FOR CAZ519.
     WIND ADVISORY FROM NOON TODAY TO 1 AM PDT SATURDAY FOR
     CAZ523>527.
&&

MORGAN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 13, 3:35 AM PST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
435 AM PDT FRI APR 13 2012

CAZ519-140700-
EASTERN SIERRA SLOPES-
435 AM PDT FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WILL FALL IN THE EASTERN SIERRA TODAY. A WINTER STORM
WARNING IS IN EFFECT UNTIL THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SHOWERS WILL LINGER INTO SATURDAY. HAZARDOUS WEATHER IS NOT
LIKELY SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW WILL BE NEEDED THROUGH TONIGHT.

AZZ001-003-140700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
435 AM MST FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING GUSTY WINDS BEGINNING THIS AFTERNOON
AND VALLEY RAIN AND MOUNTAIN SNOW BEGINNING THIS EVENING. A WIND
ADVISORY IS IN EFFECT BEGINNING AT NOON...AND A WINTER WEATHER
ADVISORY ABOVE 5000 FEET IS IN EFFECT BEGINNING THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN...SNOW AND WIND WILL TAPER OFF SATURDAY. HAZARDOUS WEATHER
IS NOT LIKELY SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND AND SNOW WILL BE NEEDED THIS AFTERNOON AND
TONIGHT.

NVZ015-018-019-140700-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
435 AM PDT FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING MOUNTAIN SNOW THIS EVENING AND TONIGHT.
A WINTER WEATHER ADVISORY ABOVE 5000 FEET IS IN EFFECT BEGINNING
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL TAPER OFF SATURDAY. HAZARDOUS WEATHER IS NOT LIKELY
SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW WILL BE NEEDED THIS EVENING AND TONIGHT.

AZZ002-036-CAZ523>527-NVZ021-022-140700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
SOUTHERN CLARK COUNTY-
435 AM PDT FRI APR 13 2012 /435 AM MST FRI APR 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING GUSTY WINDS THIS AFTERNOON INTO TONIGHT.
A WIND ADVISORY IS IN EFFECT BEGINNING AT NOON. RAIN IS ALSO
LIKELY...AND THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS...RAIN AND THUNDERSTORMS WILL TAPER OFF SATURDAY. HAZARDOUS
WEATHER IS NOT LIKELY SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND WILL BE NEEDED THIS AFTERNOON INTO
TONIGHT.

CAZ520>522-NVZ014-016-017-020-140700-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-
435 AM PDT FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING GUSTY WINDS...VALLEY RAIN AND MOUNTAIN
SNOW...AND POSSIBLY THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS...RAIN...SNOW AND THUNDERSTORMS WILL TAPER OFF SATURDAY.
HAZARDOUS WEATHER IS NOT LIKELY SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Apr 13, 11:24 AM PST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1224 PM PDT FRI APR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     HEAVY SNOW       1 WNW ASPENDELL         37.24N 118.60W
04/13/2012  M4.0 INCH        INYO               CA   TRAINED SPOTTER

            4 INCHES OF SNOW HAVE FALLEN SINCE 4 AM IN ASPENDELL AT
            AN ELEVATION OF 8490 FT.

&&

METZGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Inyo

When
April 13, 12:00 PM PST to 4:00 PM PST
Where
Inyo County, 8.34 mi WNW of Chloride City to 10.01 mi WNW of Amargosa
Cause
Heavy Rain
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
36.755, -117.004

Mud, debris, and standing water covered several roads in Death Valley National Park. A few roads were closed for a day.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368378.